Chemotherapy-Induced Peripheral Neuropathy
- 51 Downloads
Chemotherapy-induced peripheral neuropathy (CIPN) is often defined as a side effect brought on by damage to the peripheral nerves caused by exposure to a chemotherapeutic agent. Chemotherapy-induced peripheral neuropathy (CIPN) is a very common side effect of chemotherapy. Its prevalence varies from 19% to over 85%. The symptoms are mostly from sensory neuropathy that may be accompanied by motor and autonomic dysfunction. With more effective chemotherapy, cancer survival is increasing, but the incidence of chemo-induced neuropathy has emerged as a major problem both for cancer survivors and treating physicians. The pathophysiology is variable and poorly understood. There is no single effective method of preventing CIPN, and the options of treating this condition are very limited. There are six main substance groups that cause damage to peripheral sensory, motor, and autonomic neurons, which result in the development of CIPN: platinum-based antineoplastic agents, vinca alkaloids, epothilones (ixabepilone), taxanes, proteasome inhibitors (bortezomib), and immunomodulatory drugs (thalidomide). Onset of symptoms is variable usually few weeks to months after the therapy is started. Usually its doses are related and can be severe enough for patient to opt out of live saving chemotherapy. With prevalence up to 85%, it is a major medical issue.
KeywordsChemotherapy-induced peripheral neuropathy Peripheral neuropathy induced by chemotherapy Neuropathy induced by chemotherapy Scrambler therapy for chemotherapy-induced peripheral neuropathy Neuromodulation for peripheral neuropathy
- 2.Fehrenbacher JC. Chemotherapy-induced peripheral neuropathy. InProgress in molecular biology and translational science, vol. 131: Academic Press; 2015. p. 471–508.Google Scholar
- 6.Lauria G, Hsieh ST, Johansson O, Kennedy WR, Leger JM, Mellgren SI, Nolano M, Merkies IS, Polydefkis M, Smith AG, Sommer C. European Federation of Neurological Societies/peripheral nerve society guideline on the use of skin biopsy in the diagnosis of small fiber neuropathy. Report of a joint task force of the European Federation of Neurological Societies and the peripheral nerve society. Eur J Neurol. 2010;17(7):903–e49.CrossRefGoogle Scholar
- 12.Munch J. Managing chemotherapy-induced neuropathy. MD Anderson Cancer Center. Available from: https://www.mdanderson.org/publications/oncolog/november-december-2017/manging-chemotherapy-induced-neuropathy.html.
- 14.Hershman DL, Lacchetti C, Dworkin RH, Lavoie Smith EM, Bleeker J, Cavaletti G, et al. Prevention and management of chemotherapy-induced peripheral neuropathy in survivors of adult cancers: American Society of Clinical Oncology clinical practice guideline. J Clin Oncol. 2014;32(818):1941–67.CrossRefGoogle Scholar
- 15.Seretny M, Currie GL, Sena ES, Ramnarine S, Grant R, MacLeod MR, Colvin LA, Fallon M. Incidence, prevalence, and predictors of chemotherapy-induced peripheral neuropathy: a systematic review and meta-analysis, PAIN®. 2014;155(12):2461–70.Google Scholar
- 16.Kleckner IR, Kamen C, Gewandter JS, Mohile NA, Heckler CE, Culakova E, Fung C, Janelsins MC, Asare M, Lin PJ, Reddy PS. Effects of exercise during chemotherapy on chemotherapy-induced peripheral neuropathy: a multicenter, randomized controlled trial. Support Care Cancer. 2018;26(4):1019–28.CrossRefGoogle Scholar